Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 2, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Apr 18, 2004, 7:17 AM EDT for Tuscola County, Michigan. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2004, 7:17 AM EDT (11:17 UTC)
- Expired
- Apr 18, 2004, 7:45 AM EDT
- In force
- 28 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Tuscola County, MI
The radar
The Detroit radar (KDTX), 84 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 11.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
273
WUUS53 KDTX 181117
SVRDTX
MIC157-181145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
716 AM EDT SUN APR 18 2004
THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TUSCOLA COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 745 AM EDT
* AT 716 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH IN DIAMETER
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
KINGSTON...OR ABOUT 14 MILES SOUTHEAST OF CARO...AND MOVING EAST AT
65 MPH.
* THIS STORM WILL BE NEAR...
SOUTHEAST TUSCOLA COUNTY BY 730 AM.
LAT...LON 4356 8336 4331 8331 4329 8314 4330 8313
4359 8313
$$
SC /What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:55 AM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, Apr 18, 3:55 AM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 355 AM EDT SUN APR 18 2004 .DISCUSSION... THE FLOW ALOFT IS DOMINATED BY A LONG WAVE TROUGH OVER THE WESTERN US WITH A BROAD RIDGE OVER THE SOUTHEASTERN US. ON THE 07Z SURFACE MAP...A 997MB LOW WAS CENTERED OVER THE HIGH PLAINS OF WESTERN NEBRASKA...WHILE A WARM FRONT EXTENDED FROM THE LOW ALL THE WAY TO EXTREME NORTHERN INDIANA AND NORTHERN OHIO. AS WAS THE CASE YESTERDAY MORNING...AREA RADARS ARE SHOWING THE REMNANTS OF A MESO SCALE CONVECTIVE SYSTEM MOVING EASTWARD INTO LOWER MICHIGAN. THIS CONVECTION DEVELOPED LAST EVENING OVER THE IOWA/MINNESOTA BORDER ON THE NOSE OF THE LOW LEVEL JET. PROFILER DATA HAS INDICATED THE LOW LEVEL JET HAS STRENGTHENED TO 50KTS...THUS CONVECTION CONTINUES TO DEVELOP ACROSS THE UPPER MISSISSIPPI VALLEY REGION. EXPECT THE REMNANTS OF CONVECTION OVER WISCONSIN WILL CONTINUE TO MOVE EAST OVER THE NEXT SEVERAL HOURS ALONG AN 850MB THETA-E RIDGE AXIS...SITUATED OVER THE NORTHERN PORTIONS OF THE FORECAST AREA. AS THESE THUNDERSTORMS/SHOWERS MOVE EAST...THEY WILL ENCOUNTER WEAKER ELEVATED INSTABILITY...AND THUS CONTINUE TO WEAKEN. A VERY STABLE BOUNDARY LAYER SHOULD PREVENT CONVECTIVE DOWNDRAFTS FROM REACHING THE SURFACE...SO NOT EXPECTING MUCH IN THE WAY OF STRONG WINDS FROM THE STORMS THIS MORNING. HAIL WILL BE THE MAIN PROBLEM WITH ANY THUNDERSTORM THIS MORNING GIVEN THE VERY STEEP MID LEVEL LAPSE RATES AND WET BULB ZERO HEIGHTS AROUND 9K FT. WITH ETA SOUNDINGS INDICATING ONLY AROUND 600 J/KG ELEVATED CAPE...NOT EXPECTING CONVECTIVE UPDRAFTS TO BE ABLE TO SUSTAIN SEVERE HAIL THIS MORNING. BASED ON RADAR...WILL KEEP LOCALS SOUTH OF I-696 DRY AND CARRY LIKELY POPS IN THE SAGINAW VALLEY. THE UPPER TROUGH WILL LIFT INTO THE SOUTHERN PLAINS TODAY...SENDING THE SURFACE LOW INTO CENTRAL MINNESOTA. VERY STRONG LOW LEVEL FLOW WILL DEVELOP OVER THE MISSISSIPPI VALLEY REGION INTO THE SOUTHERN GREAT LAKES BY AFTERNOON. EVEN THOUGH THE FRONT HAS SHOWN LITTLE MOVEMENT OVERNIGHT...EXPECT THE ONSET OF THE STRONG LOW LEVEL FLOW AND SURFACE HEATING WILL QUICKLY SEND THE WARM FRONT NORTH THIS MORNING. EXPECT THE FRONT WILL CLEAR THE THUMB REGION EARLY THIS AFTERNOON. MUCH DRYER AIR WILL FILTER INTO THE REGION AT THE 850MB LEVEL. THUS SKIES SHOULD GRADUALLY CLEAR OUT BY AFTERNOON. WITH LITTLE IN THE WAY OF FORCING...WILL CONTINUE THE DRY AFTERNOON FORECAST. EXPECT THE STRONG SOUTHWESTERLY FLOW AND DAYTIME HEATING WILL MIX OUT ANY STABLE LAYERS FROM THIS MORNINGS CONVECTION IN THE NORTH...SO TEMPS SHOULD REBOUND NICELY THIS AFTERNOON. UPSTREAM HIGHS YESTERDAY REACHED THE LOWER 80S...WHICH LOOKS REASONABLE FOR MOST OF SE MICHIGAN THIS AFTERNOON...ESPECIALLY CONSIDERING THAT THE STRONG SW FLOW WILL PREVENT LAKE BREEZES. ALL MODEL SOLUTIONS HAVE TRENDED MUCH WEAKER WITH THE UPPER WAVE AS IT LIFTS INTO THE GREAT LAKES REGION ON MONDAY. THIS IS LEADING TO THE MODELS INDICATING A FASTER EASTWARD MOVEMENT OF THE SURFACE LOW EXPECTED TO PASS ACROSS THE NORTHERN GREAT LAKES TONIGHT AND INTO SOUTHERN QUEBEC ON MONDAY. TIMING OF THE ASSOCIATED SURFACE COLD FRONT THAT WILL PASS THROUGH SE MICHIGAN ON MONDAY IS ALSO FASTER ON THE LATEST MODEL SOLUTIONS. THE FASTEST ETA BRINGS THE FRONT THROUGH SE MICHIGAN EARLY IN THE AFTERNOON. THIS FASTER SOLUTION IS ACTUALLY PREFERRED GIVEN THE MODEL TRENDS. WILL STILL CARRY A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE ENTIRE DAY AS A RIBBON OF HIGHER LOW LEVEL THETA E AIR WILL PASS THROUGH THE REGION EARLY MONDAY MORNING...PRIOR TO FROPA. ETA SOUNDING ANALYSIS IS INDICATING CLOSE TO 1000 J/KG SURFACE BASED CAPE AHEAD OF THE FRONT. GIVEN THE VERY STRONG 0-6KM SHEAR AND HIGH MID LEVEL LAPSE RATES...WILL CONTINUE TO MENTION THE CHANCE OF SEVERE WEATHER WITH THESE STORMS. HIGH PRESSURE WILL BUILD INTO THE REGION MONDAY NIGHT...DRIVING THE SURFACE COLD FRONT SOUTH INTO THE OHIO VALLEY. THIS HIGH WILL ADVECT IN DRYER AND COOLER AIR...BUT NOT QUITE AS COOL AS EARLIER MODELS INDICATED. DAYTIME HIGHS ON TUESDAY SHOULD ACTUALLY TOP OUT A COUPLE DEGREES ABOVE NORMAL. A BROAD TROUGH WILL REDEVELOP OVER THE WESTERN US DURING THE COURSE OF THE WEEK...SENDING NUMEROUS SHORT WAVES THROUGH THE REGION DURING THE REMAINDER OF THE WEEK. EXACT TIMING OF THESE WAVES WILL BE DIFFICULT AT THIS EARLY STAGE OF THE FORECAST. THE ETA/GFS/UKMET/CANADIAN DO HOWEVER AGREE IN BRINGING A SHORT WAVE INTO THE WESTERN GREAT LAKES TUESDAY NIGHT. THIS WILL SEND THE FRONTAL BOUNDARY OVER THE OHIO VALLEY NORTH AS A WARM FRONT. HAVE THUS ADDED A MENTION OF SHOWERS AND THUNDERSTORMS TUESDAY NIGHT...EVEN BROUGHT A LOW CHANCE TUESDAY AFTERNOON SOUTH OF I-94. COULD EASILY ARGUE TO CARRY A MENTION OF SHOWERS AND THUNDERSTORMS THROUGH THE REST OF THE WORK WEEK. AT THIS POINT...WILL NOT MAKE ANY UPDATES TO THE EXTENDED AND ALLOW A COUPLE MORE MODEL RUNS TO GET A BETTER HANDLE ON TIMING OF SHORT WAVES. && .DTX WATCHES/WARNINGS/ADVISORIES...NONE. && CONSIDINE EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Apr 18, 4:42 AM EDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 442 AM EDT SUN APR 18 2004 MIZ047>049-053>055-060>063-068>070-181600- BAY-GENESEE-HURON-LAPEER-LIVINGSTON-MACOMB-MIDLAND-OAKLAND-SAGINAW- SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA- 442 AM EDT SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING. THUNDERSTORMS WILL BE MORE LIKELY IN THE SAGINAW VALLEY AND THUMB REGION. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. HOWEVER STORMS WILL BE CAPABLE OF PRODUCING PEA SIZED HAIL AND A BRIEF PERIOD OF HEAVY RAINFALL. THUNDERSTORMS WILL MOVE NORTHEAST AT 40 MPH. THE CHANCE OF STORMS WILL END BY NOON ACROSS THE REGION...EXCEPT FOR HURON COUNTY WHERE THE CHANCE WILL END AROUND 3 PM. A WARM FRONT WILL LIFT NORTH ACROSS THE REGION THIS MORNING...THUS PROVIDING THE CHANCE FOR THUNDERSTORMS. .DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ON MONDAY. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS. THE THUNDERSTORMS ON MONDAY WILL DEVELOP ALONG A COLD FRONT THAT IS EXPECTED TO PASS THROUGH THE REGION DURING THE AFTERNOON. THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY NIGHT INTO WEDNESDAY AND AGAIN ON FRIDAY. SOME UPPER LEVEL DISTURBANCES PASSING THROUGH THE REGION WILL TRIGGER THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED WITH THESE STORMS. MIZ075-076-082-083-181600- LENAWEE-MONROE-WASHTENAW-WAYNE- 442 AM EDT SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ON MONDAY. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS. THE THUNDERSTORMS ON MONDAY WILL DEVELOP ALONG A COLD FRONT THAT IS EXPECTED TO PASS THROUGH THE REGION DURING THE AFTERNOON. THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY AFTERNOON INTO WEDNESDAY AND AGAIN ON FRIDAY. SOME UPPER LEVEL DISTURBANCES PASSING THROUGH THE REGION WILL TRIGGER THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED WITH THESE STORMS. CONSIDINE
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 6:26 AM EDT | Severe Thunderstorm Warning | DTX | Huron | 34 min |
| Apr 18, 7:54 AM EDT | Special Marine Warning | DTX | 51 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.